Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 27, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 27, 2006, 7:53 PM CDT for Floyd County, Iowa. It was in force for 52 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2006, 7:53 PM CDT (00:53 UTC)
- Expired
- May 27, 2006, 8:45 PM CDT
- In force
- 52 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Floyd County, IA
The radar
The La Crosse radar (KARX), 158 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 7:55 PM CDT | HAIL 0.25 | Floyd Crossing, IA | |
| May 27, 7:57 PM CDT | HAIL 1 | Rockford, IA | |
| May 27, 8:20 PM CDT | HAIL 1.75 | 4 W Floyd, IA | |
| May 27, 8:23 PM CDT | HAIL 1 | 1 Ne Rudd, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -151 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 280054 SVRARX IAC067-280145- /O.NEW.KARX.SV.W.0027.060528T0053Z-060528T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 754 PM CDT SAT MAY 27 2006 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLOYD COUNTY IN NORTH CENTRAL IOWA... * UNTIL 845 PM CDT * AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS WERE LOCATED NEAR ROCKFORD AND NEAR CHARLES CITY. MOVEMENT WAS NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... NORA SPRINGS AND CHARLES CITY AROUND 805 PM... RUDD AROUND 810 PM... FLOYD AROUND 815 PM... IDLEWILDE STATE PARK AROUND 830 PM... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4296 9303 4297 9257 4321 9255 4321 9302 $$ MW
4 follow-up statements
000 WWUS53 KARX 280104 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 801 PM CDT SAT MAY 27 2006 IAC067-280145- /O.CON.KARX.SV.W.0027.000000T0000Z-060528T0145Z/ FLOYD IA- 803 PM CDT SAT MAY 27 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR FLOYD COUNTY... AT 751 PM...A FLOYD COUNTY SHERIFF DEPUTY REPORTED QUARTER SIZE HAIL NEAR ROSEVILLE. PEA SIZE HAIL WAS REPORTED JUST WEST OF CHARLES CITY AT 755 PM AS WELL. TWO STORMS PRODUCING HAIL UP TO QUARTER SIZE ARE SHOWN BY RADAR AT 803 PM. ONE STORM WAS LOCATED NEAR ROCKFORD...AND THE OTHER WAS JUST WEST OF CHARLES CITY. THE STORMS WERE MOVING VERY SLOWLY TO THE NORTHEAST AT ABOUT 15 MPH. VERY HEAVY RAIN IS ALSO OCCURRING. THE SEVERE THUNDERSTORM WILL BE NEAR... FLOYD CROSSING AND FLOYD AROUND 845 PM... LAT...LON 4296 9303 4297 9257 4321 9255 4321 9302 $$ MW
000 WWUS53 KARX 280113 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 812 PM CDT SAT MAY 27 2006 IAC067-280145- /O.CON.KARX.SV.W.0027.000000T0000Z-060528T0145Z/ FLOYD IA- 812 PM CDT SAT MAY 27 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR FLOYD COUNTY... AT 811 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM ROCKFORD TO FLOYD...OR ALONG A LINE EXTENDING FROM 11 MILES WEST OF CHARLES CITY TO CHARLES CITY...MOVING NORTHEAST AT 10 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... COUNTY ROADS B 20 AND S 70 AND FLOYD AROUND 820 PM... COUNTY ROADS B 20 AND T 26 AND COLWELL COUNTY PARK AROUND 825 PM... COLWELL AROUND 835 PM... IDLEWILDE STATE PARK AND HOWARDVILLE AROUND 845 PM... TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4296 9303 4297 9257 4321 9255 4321 9302 $$ MW
000 WWUS53 KARX 280125 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 825 PM CDT SAT MAY 27 2006 IAC067-280145- /O.CON.KARX.SV.W.0027.000000T0000Z-060528T0145Z/ FLOYD IA- 825 PM CDT SAT MAY 27 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR FLOYD COUNTY... AT 825 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM RUDD TO COLWELL COUNTY PARK...OR ALONG A LINE EXTENDING FROM 11 MILES WEST OF CHARLES CITY TO 6 MILES NORTH OF CHARLES CITY...MOVING NORTHEAST AT 15 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... COUNTY ROADS B 20 AND T 26 AND COUNTY ROADS B 20 AND S 70 AROUND 830 PM... TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4296 9303 4297 9257 4321 9255 4321 9302 $$ MW
000 WWUS53 KARX 280132 SVSARX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 832 PM CDT SAT MAY 27 2006 IAC067-280145- /O.CON.KARX.SV.W.0027.000000T0000Z-060528T0145Z/ FLOYD IA- 832 PM CDT SAT MAY 27 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR FLOYD COUNTY... AT 823 PM...TRAINED WEATHER SPOTTERS REPORTED QUARTER SIZE HAIL 1 MILE NORTHEAST OF RUDD. AT 832 PM...THE SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF RUDD...OR 10 MILES SOUTH OF OSAGE...MOVING NORTH AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... IDLEWILDE STATE PARK AND COLWELL COUNTY PARK AROUND 840 PM... HOWARDVILLE AROUND 845 PM... TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING. PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 4296 9303 4297 9257 4321 9255 4321 9302 $$ MW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:29 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, May 27, 3:29 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 329 PM CDT SAT MAY 27 2006 .SHORT TERM...THROUGH MONDAY NIGHT MAIN FORECAST CONCERNS ARE WITH THE RAIN CHANCES TONIGHT AND THEN AGAIN FOR MONDAY AND MONDAY NIGHT. SURFACE ANALYSIS THIS AFTERNOON SHOWS A BROAD AREA OF LOW PRESSURE OVER WESTERN SOUTH DAKOTA AND NEBRASKA. WARM FRONT EXTENDS EAST ACROSS CENTRAL IOWA INTO NORTHERN ILLINOIS. REMAINS OF THE OVERNIGHT MCS ACROSS IOWA HAS SPARKED ADDITIONAL DEVELOPMENT WHICH SHOULD PUSH OUT OF THE FORECAST AREA SOON. THE VARIOUS MODELS ARE ALL OFFERING DIFFERING SOLUTIONS ON WHETHER CONVECTION WILL REFORM ACROSS THE AREA THIS EVENING. THE NAM AND RUC BOTH BLOW UP SOME ACTIVITY THIS EVENING WHILE THE GFS...NCEP WRF AND LOCAL WRF WOULD KEEP THE AREA DRY. WATER VAPOR LOOP SHOWS ANOTHER SHORT WAVE IS EMBEDDED IN THE FLOW OVER KANSAS AND SHOULD LIFT NORTHEAST ACROSS IOWA AND INTO MINNESOTA OR WISCONSIN THIS EVENING. LOW LEVEL JET IS ALREADY STARTING TO TAKE SHAPE WITH THE PROFILER NETWORK SHOWING 40+ KNOTS ACROSS EASTERN KANSAS. AS THIS SHORT WAVE TROUGH LIFTS NORTHEAST...THE NAM AND RUC BRING THE MOISTURE TRANSPORT FROM THE LOW LEVEL JET INTO IOWA AND UP AND OVER THE WARM FRONT JUST TO THE SOUTH OF THE AREA. THIS MAY BE ENOUGH TO ALLOW STORMS TO REGENERATE AND IN COORDINATION WITH DMX WILL HAVE CHANCE POPS FOR THIS EVENING FOR THIS POSSIBILITY. AFTER MIDNIGHT...THE BEST MOISTURE TRANSPORT SHIFTS CLOSER TO THE SURFACE LOW AND FARTHER NORTH INTO MINNESOTA...SO ACTIVITY IF IT DOES DEVELOP SHOULD LIFT OUT OF MOST OF THE FORECAST AREA. AREA WILL BE WELL INTO THE WARM SECTOR SUNDAY THROUGH MONDAY MORNING. THIS WILL PUT A GOOD CAP OVER THE AREA TO SUPPRESS ANY CONVECTIVE ACTIVITY FOR THIS TIME PERIOD. 850 MB TEMPERATURES WARM TO AROUND 20C ON BOTH THE NAM AND GFS WHICH SHOULD RESULT IN SURFACE TEMPERATURES IN THE UPPER 80S TO LOWER 90S. ONLY MINOR COOLING IN THE 850 MB TEMPERATURES FOR MONDAY...SO SHOULD BE ANOTHER DAY WITH TEMPERATURES IN THE UPPER 80S TO LOWER 90S. A COLD FRONT WILL START TO PUSH INTO MINNESOTA MONDAY AFTERNOON AND THE QUESTION BECOMES IF THE CAP WILL BREAK TO ALLOW CONVECTION TO DEVELOP. THE GFS IS SUFFERING FROM CONVECTIVE FEEDBACK AND HAVE THROWN OUT ITS SOLUTION DURING THIS TIME FRAME. BY EARLY TO MID AFTERNOON THE NAM BUFKIT SOUNDING FOR KRST SHOWS VERY LITTLE CIN INDICATING THE CAP DOES INDEED WEAKEN. FORCING SIGNALS ARE SOMEWHAT MIXED WITH THIS SYSTEM. THE STRONGEST PART OF THE SHORT WAVE TROUGH IS EXPECTED TO STAY NORTH OF THE AREA WITH THE BEST FORCING ACROSS NORTHEAST MINNESOTA INTO NORTHERN WISCONSIN WITH THE NAM SHOWING ALMOST NO PV ADVECTION IN THE 500-300 MB LAYER ACROSS THE FORECAST AREA. INITIALLY THERE IS STRONG LOW LEVEL FRONTOGENESIS EARLY MONDAY ALONG THE FRONT ACROSS WESTERN MINNESOTA...BUT THIS WEAKENS AS THE FRONT MOVES EAST. THE SURFACE MOISTURE CONVERGENCE AND THETA-E CONVERGENCE ALONG THE FRONT ALSO WEAKEN AS IT MOVES EAST...SO UNTIL THE SIGNALS ARE BETTER FOR THE FORECAST AREA WILL BE LEAVING THE POPS IN THE CHANCE RANGE. .LONG TERM...TUESDAY THROUGH SATURDAY LONG RANGE MODELS IN AGREEMENT OF A PATTERN SHIFT OCCURRING DURING THIS TIME FRAME. THE UPPER LEVEL RIDGE IS EXPECTED TO RETROGRADE FROM THE EASTERN PART OF THE COUNTRY TO THE INTERMOUNTAIN WEST WHILE A LONG WAVE TROUGH BECOMES ESTABLISHED IN PLACE OF THE RIDGE OVER THE EAST. THIS WILL PUSH A COUPLE OF SURFACE FRONTS ACROSS THE UPPER MIDWEST...BUT TIMING OF THE FRONTS IS STILL IN QUESTION AND THUS CONFIDENCE IN THE EXTENDED PERIOD IS NOT HIGH. THE FRONT THAT COMES THROUGH THE AREA EARLY IN THE WEEK IS EXPECTED TO PROGRESS VERY SLOWLY TO THE SOUTHEAST THUS NECESSITATING THE NEED FROM SOME POPS THROUGH WEDNESDAY. LEFT THE LOW POPS IN FOR WEDNESDAY NIGHT AS THERE MAY BE ANOTHER WEAK SURFACE FEATURE PASSING THROUGH THE AREA. DID GO DRY FOR THURSDAY AND THURSDAY NIGHT WITH ANY SURFACE FEATURES EXPECTED TO BE WELL SOUTHEAST OF THE AREA. ALSO KEPT THE LOW POPS FOR FRIDAY WITH THE POSSIBILITY OF SHORT WAVE TROUGH COMING ACROSS THE REGION. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && 04
Hazardous weather outlook, May 27, 5:00 AM CDT, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 500 AM CDT SAT MAY 27 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-281100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 500 AM CDT SAT MAY 27 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHWEST AND CENTRAL WISCONSIN...NORTHEAST IOWA...AND SOUTHEAST MINNESOTA. .DAY ONE...TODAY AND TONIGHT RETURNING MOISTURE...ALONG WITH AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE REGION...MAY TRIGGER SOME THUNDERSTORMS TODAY INTO THIS EVENING. DUE TO RATHER LIGHT WINDS ALOFT...ANY STORMS THAT DO DEVELOP ARE NOT EXPECTED TO BECOME SEVERE. HOWEVER...A FEW OF THE STORMS THIS AFTERNOON COULD PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT IS EXPECTED TO MOVE SLOWLY INTO A MOIST AND UNSTABLE AIR MASS ACROSS THE AREA EARLY NEXT WEEK. THIS WILL RESULT IN A CHANCE OF THUNDERSTORMS MEMORIAL DAY THROUGH WEDNESDAY. WHILE IT IS STILL TOO EARLY TO DETERMINE EXACT DETAILS...THERE APPEARS TO BE THE POTENTIAL FOR A FEW SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NECESSARY THROUGH SUNDAY...BUT KEEP ABREAST OF LATER OUTLOOKS FOR EARLY NEXT WEEK. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON/RRS
In the hours before
Local storm report, May 27, 6:14 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
614 PM CDT SAT MAY 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL HOUSTON 43.76N 91.57W
05/27/2006 E0.50 INCH HOUSTON MN PUBLIC
0605 PM HAIL 4 NW HOKAH 43.80N 91.41W
05/27/2006 M0.75 INCH HOUSTON MN CO-OP OBSERVER
&&
ADAMSLocal storm report, May 27, 6:41 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
641 PM CDT SAT MAY 27 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL MOUND PRAIRIE 43.78N 91.45W
05/27/2006 M0.88 INCH HOUSTON MN CO-OP OBSERVER
&&
ADAMSThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 8:44 PM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.